Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Jackson, KY

September 20, 2000Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 20, 2000, 10:08 PM EDT for Pulaski County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 10:08 PM EDT (02:08 UTC)
Expired
Sep 20, 2000, 11:15 PM EDT
In force
67 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 8:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 210212
SVRJKL
KYC065-109-197-199-203-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1008 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWELL COUNTY
  JACKSON COUNTY
  ROCKCASTLE COUNTY
  PULASKI COUNTY
  ESTILL COUNTY

* UNTIL 1115 PM EDT

* AT 1008 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  FROM WESTBEND TO EUBANK...OR FROM 6 MILES SOUTH OF MOUNT STERLING
  TO 15 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER CLAY CITY AT 1015 PM EDT.
  OVER IRVINE AT 1020 PM EDT.
  OVER STANTON...MOUNT VERNON AND EUBANK AT 1025 PM EDT.
  OVER SOMERSET AROUND 1030 PM EDT.
  OVER MCKEE AT 1045 PM EDT.

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU 
SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THE LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING WINDS UP TO 
60 MPH. WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS 
OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:55 PM EDT, 8 hours 13 minutes earlier.

Area forecast discussion, Sep 20, 1:55 PM EDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT WED SEP 20 2000

COMPLEX WEATHER PATTERN NEXT FEW DAYS AT LEAST. SHORT TERM PROBLEMS
INCLUDE CHCS FOR SVR WEATHER/SQUALL LINE DEVELOPMENT, TIMING OF THE
FRONT TONIGHT AND LINGERING SHOWERS IN THE MORNING. NEXT PROBLEMATIC
AREA COMES ALONG ABOUT FRIDAY WITH MOISTURE ADVECTING NWRD FROM
REMNANTS OF WHAT IS NOW TD#12. THEN SOME TIMING DIFFERENCES WITH THE
NEXT FROPA ALONG ABOUT SUNDAY. OVERALL THE MODELS ARE IN DECENT
AGREEMENT BUT DO HAVE TIMING DIFFERENCES. WILL GO WITH THE
ETA/MESO-ETA IN THE SHORT TERM...WILL LEAN A LITTLE MORE TOWARD THE
ECMWF OVER THE MRF IN THE EXTENDED.

LATEST SFC CHART SHOWING THAT THE COLD FRONT TO OUR NW HAS NOT MOVED
VERY MUCH OVER PAST 12 HOURS OR SO BUT SHOULD BEGIN TO ACCELERATE
AND MOVE ACRSS THE STATE TONIGHT. 8H/5H CHARTS ALONG WITH OTHER
MODEL DATA INDICATES THAT THIS IS A PRETTY DYNAMIC SYSTEM FOR THIS
TIME OF THE YEAR. 8H AND SFC MOISTURE HAS RAPIDLY INCREASED THRU THE
MORNING HOURS AND SFC CHART SHOWING A LARGE AREA OF 70+ DEWPOINTS TO
OUR SOUTH. SAT PICS SHOW THAT A LARGE CU AND AC FIELD HAVE ALSO
EXPLODED INTO EXISTENCE OVER MOST ALL OF TN AND KY. THINKING ATTM IS
THAT THIS FIELD MAY RESTRICT/LIMIT SVR THREAT OVER E KY TO SOME
EXTENT. RADARS SHOWING THAT SCT SHOWERS HAVE ALREADY DEVELOPED OVER
PORTIONS OF KY INCLUDING A FEW IN OUR CWA. THE SHOWERS ARE MOVING
RAPIDLY TO THE NE.

SQUALL LINE WILL STILL LIKELY FORM THIS AFTERNOON OVER THE MDT RISK
AREA AS INDICATED BY LATEST SPC PRODUCTS...MOVE EAST TONIGHT AND
WEAKEN AS IT MOVES ACRSS THE CWA. FCST SOUNDINGS ONLY SHOWING MDT
INSTABILITY DESPITE INCR RH AND PWS. STRONG SPEED SHEAR NOTED IN THE
LOWER LEVELS. WE ARE NOT VERY EXCITED ABOUT A LATE NIGHT SEVERED
THREAT.

SHORT TERM...WILL GO WITH LIKELY POPS TONIGHT. STILL DEBATING ON HOW
TO HANDLE TIMING OF THE FRONT/ZONE BREAK UP AND SVR THREAT. MODELS
HAVE BEEN CONSISTENT INDICATING THAT THE BEST LIFT WILL BE BETWEEN
06-12Z TNGHT ALONG WITH FROPA DURING THAT SAME GENERAL TIME FRAME.
HEAVY RAINS NOT TOTALLY OUT OF THE QUESTION EITHER BUT FEEL THAT FAST
MOVEMENT OF THE CELLS SHOULD LIMIT AMOUNTS. SOME STRATIFORM RAIN
BEHIND THE FRONT WILL LIKELY LINGER INTO THE EARLY MORNING
HOURS...BUT NONE OF THE PCPN SHOULD POSE ANY WIDESPREAD FLOODING
PROBLEMS CONSIDERING HOW DRY IT HAS BEEN OF LATE. 3HR FFG VALUES
AVERAGING AROUND 3 INCHES WHICH IS ABOUT AS HIGH AS THEY HAVE BEEN
ALL SUMMER.

WILL HAVE TO HOLD ONTO SOME LOW CHC POPS IN THE MORNING ESP IF ETA
PACKAGES ARE RIGHT. SLOW CLEARING AS THE DAY PROGRESSES.

MODELS ARE NOW COMING INTO HALF DECENT AGREEMENT THAT REMNANTS OF
TD#12 WILL MOVE ONSHORE SOMEWHERE OVER W FL PANHANDLE/AL AND THEN
MOVE NORTHWARD. NOT GOING TO GO HOG-WILD JUST YET ON THE POPS BUT
WILL GO MC ON FRI WITH SOME CHC POPS.

EXTENDED...MRF IS SLOWER THAN ECMWF/UKMET..ETC...IN MOVING THE NEXT
FROPA ACRSS THE CWA SUNDAY. WILL GO AHEAD AND INTRODUCE A CHC OF
SHRA/TSRA ON SAT AND HOLD ONTO IT FOR SUNDAY AS WELL BUT IF THE
FASTER EURO MODEL IS RIGHT IT MAY BE EAST OF US BY SUNDAY. WILL GO
PC AND COOLER ON MONDAY.

NGM/AVN MOS NUMBERS QUITE A BIT WARMER THAN FAN NUMBERS SO WILL MOST
LIKELY GO WITH A BLEND. POPS SEEM TO BE IN THE BALLPARK.

WORK ZONES OUT SHORTLY UNDER SDFOZFJKL. COORDINATION WELCOME.

.JKL...FIRE WEATHER WATCH ALL ZONVES FOR GUSTY WINDS THROUGH 21/0200Z.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:18 PM EDTSevere Thunderstorm WarningJKLFleming42 min
Sep 20, 9:38 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery67 min
Sep 20, 10:00 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan60 min
Sep 20, 10:08 PM EDTSevere Thunderstorm WarningJKLEstill, Powell67 min
Sep 20, 10:08 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle67 min
Sep 20, 10:22 PM EDTSevere Thunderstorm WarningJKLMenifee53 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.